Alert archive / South Dakota / Frost Advisories in 2023

Frost Advisory 2, NWS Sioux Falls, SD

October 9, 20234 states

NWS Sioux Falls, SD issued this frost advisory at Oct 9, 2023, 3:04 PM CDT for 4 states. It took effect at Oct 10, 2023, 1:00 AM CDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Oct 9, 2023, 3:04 PM CDT (20:04 UTC)
In effect from
Oct 10, 2023, 1:00 AM CDT
Expired
Oct 10, 2023, 9:00 AM CDT
In force
8 hr
Issued by
NWS Sioux Falls, SD
All 40 counties

Buena Vista County, IA, Cherokee County, IA, Clay County, IA, Dickinson County, IA, Ida County, IA, Lyon County, IA, O'Brien County, IA, Osceola County, IA, Plymouth County, IA, Sioux County, IA, Woodbury County, IA, Cottonwood County, MN, Jackson County, MN, Lincoln County, MN, Lyon County, MN, Murray County, MN, Nobles County, MN, Pipestone County, MN, Rock County, MN, Dakota County, NE, Dixon County, NE, Aurora County, SD, Beadle County, SD, Brookings County, SD, Clay County, SD, Davison County, SD, Hanson County, SD, Hutchinson County, SD, Jerauld County, SD, Kingsbury County, SD, Lake County, SD, Lincoln County, SD, McCook County, SD, Miner County, SD, Minnehaha County, SD, Moody County, SD, Sanborn County, SD, Turner County, SD, Union County, SD, Yankton County, SD

The radar

The Sioux Falls radar (KFSD), 15 km from the middle of the area, began a volume at 20:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 8.1 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2023-10-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2023-10-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1124 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
132 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

857 
WWUS73 KFSD 092004
NPWFSD

URGENT - WEATHER MESSAGE
National Weather Service Sioux Falls SD
304 PM CDT Mon Oct 9 2023

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-053>056-060>062-065>067-069>071-100415-
/O.NEW.KFSD.FR.Y.0002.231010T0600Z-231010T1400Z/
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Sanborn-
Miner-Lake-Moody-Hanson-McCook-Minnehaha-Hutchinson-Turner-
Yankton-Union-
Including the cities of Rock Rapids, George, Inwood, Larchwood, 
Sibley, Spirit Lake, Milford, Arnolds Park, Sioux Center, 
Orange City, Rock Valley, Hawarden, Hull, Sheldon, Hartley, 
Sanborn, Spencer, Le Mars, Cherokee, Storm Lake, Sioux City, 
Ida Grove, Holstein, Battle Creek, Tyler, Hendricks, Lake Benton,
Ivanhoe, Marshall, Slayton, Fulda, Windom, Mountain Lake, 
Worthington, Jackson, Lakefield, Pipestone, Luverne, Wakefield, 
Ponca, Allen, South Sioux City, Huron, De Smet, Arlington, 
Lake Preston, Brookings, Woonsocket, Howard, Madison, Orland, 
Flandreau, Alexandria, Emery, Salem, Canistota, Bridgewater, 
Montrose, Sioux Falls, Parkston, Freeman, Menno, Tripp, Clayton, 
Parker, Centerville, Marion, Viborg, Irene, Hurley, Chancellor, 
Canton, Lennox, Tea, Harrisburg, Yankton, Vermillion, 
North Sioux City, Beresford, Elk Point, Alcester, and Jefferson
304 PM CDT Mon Oct 9 2023

...FROST ADVISORY IN EFFECT FROM 1 AM TO 9 AM CDT TUESDAY...

* WHAT...Temperatures as low as 30 will result in frost 
  formation.

* WHERE...Portions of northwest and west central Iowa, southwest 
  Minnesota, northeast Nebraska and east central and southeast 
  South Dakota.

* WHEN...From 1 AM to 9 AM CDT Tuesday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if left
  uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$
2 follow-up statements
316 
WWUS73 KFSD 100224
NPWFSD

URGENT - WEATHER MESSAGE
National Weather Service Sioux Falls SD
924 PM CDT Mon Oct 9 2023

SDZ052-058-059-101400-
/O.EXA.KFSD.FR.Y.0002.231010T0600Z-231010T1400Z/
Jerauld-Aurora-Davison-
Including the cities of Wessington Springs, Alpena, Plankinton, 
White Lake, Stickney, and Mitchell
924 PM CDT Mon Oct 9 2023

...FROST ADVISORY IN EFFECT FROM 1 AM TO 9 AM CDT TUESDAY...

* WHAT...Temperatures as low as 31 will result in frost 
  formation.

* WHERE...Jerauld, Aurora and Davison Counties.

* WHEN...From 1 AM to 9 AM CDT Tuesday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-053>056-060>062-065>067-069>071-101400-
/O.CON.KFSD.FR.Y.0002.231010T0600Z-231010T1400Z/
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Sanborn-
Miner-Lake-Moody-Hanson-McCook-Minnehaha-Hutchinson-Turner-
Yankton-Union-
Including the cities of Rock Rapids, George, Inwood, Larchwood, 
Sibley, Spirit Lake, Milford, Arnolds Park, Sioux Center, 
Orange City, Rock Valley, Hawarden, Hull, Sheldon, Hartley, 
Sanborn, Spencer, Le Mars, Cherokee, Storm Lake, Sioux City, 
Ida Grove, Holstein, Battle Creek, Tyler, Hendricks, Lake Benton,
Ivanhoe, Marshall, Slayton, Fulda, Windom, Mountain Lake, 
Worthington, Jackson, Lakefield, Pipestone, Luverne, Wakefield, 
Ponca, Allen, South Sioux City, Huron, De Smet, Arlington, 
Lake Preston, Brookings, Woonsocket, Howard, Madison, Orland, 
Flandreau, Alexandria, Emery, Salem, Canistota, Bridgewater, 
Montrose, Sioux Falls, Parkston, Freeman, Menno, Tripp, Clayton, 
Parker, Centerville, Marion, Viborg, Irene, Hurley, Chancellor, 
Canton, Lennox, Tea, Harrisburg, Yankton, Vermillion, 
North Sioux City, Beresford, Elk Point, Alcester, and Jefferson
924 PM CDT Mon Oct 9 2023
2
...FROST ADVISORY REMAINS IN EFFECT FROM 1 AM TO 9 AM CDT
TUESDAY...

* WHAT...Temperatures as low as 30 will result in frost 
  formation.

* WHERE...Portions of northwest and west central Iowa, southwest 
  Minnesota, northeast Nebraska and east central and southeast 
  South Dakota.

* WHEN...From 1 AM to 9 AM CDT Tuesday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$
674 
WWUS73 KFSD 101347
NPWFSD

URGENT - WEATHER MESSAGE
National Weather Service Sioux Falls SD
847 AM CDT Tue Oct 10 2023

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-052>056-058>062-065>067-069>071-101500-
/O.EXP.KFSD.FR.Y.0002.000000T0000Z-231010T1400Z/
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Jerauld-
Sanborn-Miner-Lake-Moody-Aurora-Davison-Hanson-McCook-Minnehaha-
Hutchinson-Turner-Yankton-Union-
Including the cities of Rock Rapids, George, Inwood, Larchwood, 
Sibley, Spirit Lake, Milford, Arnolds Park, Sioux Center, 
Orange City, Rock Valley, Hawarden, Hull, Sheldon, Hartley, 
Sanborn, Spencer, Le Mars, Cherokee, Storm Lake, Sioux City, 
Ida Grove, Holstein, Battle Creek, Tyler, Hendricks, Lake Benton,
Ivanhoe, Marshall, Slayton, Fulda, Windom, Mountain Lake, 
Worthington, Jackson, Lakefield, Pipestone, Luverne, Wakefield, 
Ponca, Allen, South Sioux City, Huron, De Smet, Arlington, 
Lake Preston, Brookings, Wessington Springs, Alpena, Woonsocket, 
Howard, Madison, Orland, Flandreau, Plankinton, White Lake, 
Stickney, Mitchell, Alexandria, Emery, Salem, Canistota, 
Bridgewater, Montrose, Sioux Falls, Parkston, Freeman, Menno, 
Tripp, Clayton, Parker, Centerville, Marion, Viborg, Irene, 
Hurley, Chancellor, Canton, Lennox, Tea, Harrisburg, Yankton, 
Vermillion, North Sioux City, Beresford, Elk Point, Alcester, 
and Jefferson
847 AM CDT Tue Oct 10 2023

...FROST ADVISORY WILL EXPIRE AT 9 AM CDT THIS MORNING...

We are beginning to warm up this morning and therefore the Frost
Advisory will be allowed to expire as scheduled this morning. 

This is the final Frost/Freeze headline we will issue for this
growing season. 

$$

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this frost advisory went out at Oct 9, 12:26 PM CDT, 2 hours 38 minutes earlier.

Area forecast discussion, Oct 9, 12:26 PM CDT, 2 hours 38 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
1226 PM CDT Mon Oct 9 2023

.DISCUSSION...
Issued at 315 AM CDT Mon Oct 9 2023

KEY MESSAGES:

1. Seasonally cool temperatures continue today, with areas of frost
likely overnight.

2. Temperatures moderate back into the upper 50s to mid 60s Tuesday
and Wednesday.

3. Rain chances return to the forecast Wednesday afternoon through
Friday night, in addition to seasonally cool temperatures.

-----------------------------------------------------------------

Quiet conditions continue to prevail across the region, with latest
observation showing light winds and temperatures in the mid 30s to
low 40s. In regard to frost, think any development prior to daybreak
would remain patchy in nature, especially as a narrow band of
stratus continues to drift southwestward across the region.

Similar to Sunday, look for north/northwesterly winds to prevail
across our area as a pronounced upper level low continues to spin
over the northeastern CONUS. As a result, expect afternoon highs to
remain seasonally cool, despite having ample sunshine in place.
Currently have temperatures ranging from the mid 50s to lower 60s,
with the coolest values generally along and northeast of the Buffalo
Ridge. Heading into the evening and overnight period, will see winds
to turn a bit more easterly under mostly clear skies. While
radiational cooling looks to be optimized during this time, latest
hi-res guidance has come in a touch warmer, resulting in more
widespread lows near or above freezing. Thus, while frost
development will be likely, think the areal extent will not be as
widespread as initially expected. For now, have opted to forgo any
headlines for the time being after collaboration with neighbors - so
continue to check back for future updates.

Quiet weather continues Tuesday as weak upper level ridging briefly
slides across the region. Winds throughout the day should remain
primarily remain out of the southeast, allowing highs to range from
the mid 50s across southwest Minnesota to the mid 60s along the MO
River Valley.

Unsettled weather returns Wednesday through Friday as an upper level
low over the Pacific Northwest dives southeastward and takes aim at
the region. Most guidance generally agrees that the aforementioned
low will reside somewhere over the WY/ND/SD border near daybreak
Wednesday then slowly push eastward across the north central Plains
through Friday. That being said, still seeing some subtle
differences concerning the exact track and timing of this feature.
Latest deterministic GFS/CMC runs keep the center of the low along
and south of I-90, whereas the ECMWF is a touch further norther and
more centered directly overhead. Thus, still a bit too early to put
to much confidence behind any one solution just yet as the track
could still wobble a bit in the coming days. In regard to QPF, both
ECMWF/GEFS ensembles suggest a 80-100% chance of seeing at least a
tenth of an inch. However, when looking at the probability of seeing
half an inch or more, the ECMWF ensemble would still suggest a 80-
100% chance, whereas the GEFS ensemble has a much wider range (50-
100%), with the highest probabilities generally over northeast
Nebraska and northwest Iowa. So, in short, a decent amount of
uncertainty still exist to speculate on the finer details just yet.
Will continue to monitor trends in the meantime. Otherwise, look for
unseasonably cool temperatures to continue during this time, as
highs rise into the upper 40s to 50s and overnight lows fall into
the upper 30s to 40s. Aside from a few lingering showers Saturday
morning, should see dry conditions prevail this weekend.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday Afternoon)
Issued at 1225 PM CDT Mon Oct 9 2023

TAF

VFR conditions are expected for this period. Some midlevel clouds
over eastern SD and southwestern MN are expected to dissipate as
the day continues. Winds will be light and northerly eventually
becoming variable overnight. Wednesday morning winds become
southeasterly.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.
&&

DISCUSSION...SST
AVIATION...AJP
Hazardous weather outlook, Oct 9, 3:42 AM CDT, 11 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
342 AM CDT Mon Oct 9 2023

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-100845-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-
Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton-
Union-
342 AM CDT Mon Oct 9 2023

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, central South
Dakota, east central South Dakota, south central South Dakota and
southeast South Dakota.

.DAY ONE...Today and tonight.

Patchy frost may be possible this morning as temperatures fall into
the 30s.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Widespread frost may be possible Tuesday morning as temperatures
fall into the lower 30s.

Rain chances increase by Thursday and continue into Friday. While
some uncertainty still remains concerning the track of this strong
fall system, there is the potential for localized heavy rainfall
totals.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Nearby

Frost Advisories in South Dakota, 2023Frost Advisories in Iowa, 2023Frost Advisories in Minnesota, 2023Every frost advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.